Alert archive / Indiana / Tornado Warnings in 2024
Tornado Warning 18, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Mar 14, 2024, 8:42 PM EDT for Wayne County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 8:42 PM EDT (00:42 UTC)
- Expired
- Mar 14, 2024, 9:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Wayne County, IN
The radar
The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:13 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted.
999
WFUS51 KILN 150042
TORILN
INC177-150115-
/O.NEW.KILN.TO.W.0018.240315T0042Z-240315T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
842 PM EDT Thu Mar 14 2024
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Wayne County in east central Indiana...
* Until 915 PM EDT.
* At 842 PM EDT, a severe thunderstorm capable of producing a tornado
was located near New Castle, moving east at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Richmond, Centerville, Hagerstown, Fountain City, Franklin, Greens
Fork, Spring Grove, Bethel, Economy, Whitewater, Middleboro,
Jacksonburg, Interstate 70 at Exit 145, and Williamsburg.
This includes I-70 in Indiana between mile markers 134 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3987 8520 4000 8520 4000 8481 3980 8482
3984 8522 3987 8522
TIME...MOT...LOC 0042Z 274DEG 41KT 3996 8529
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Binau3 follow-up statements
073
WWUS51 KILN 150053
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
853 PM EDT Thu Mar 14 2024
INC177-150115-
/O.CON.KILN.TO.W.0018.000000T0000Z-240315T0115Z/
Wayne IN-
853 PM EDT Thu Mar 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR NORTHERN
WAYNE COUNTY...
At 853 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Hagerstown, moving east at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Richmond, Centerville, Hagerstown, Fountain City, Franklin, Greens
Fork, Spring Grove, Bethel, Economy, Whitewater, Middleboro,
Interstate 70 at Exit 145, and Williamsburg.
This includes I-70 in Indiana between mile markers 140 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4000 8520 4000 8481 3980 8482 3987 8520
TIME...MOT...LOC 0053Z 275DEG 41KT 3994 8512
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Binau076
WWUS51 KILN 150104
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
904 PM EDT Thu Mar 14 2024
INC177-150115-
/O.CON.KILN.TO.W.0018.000000T0000Z-240315T0115Z/
Wayne IN-
904 PM EDT Thu Mar 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
NORTHEASTERN WAYNE COUNTY...
At 903 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Fountain City, moving east at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Richmond, Fountain City, Bethel, Whitewater, Middleboro, and
Williamsburg.
This includes I-70 in Indiana between mile markers 151 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4000 8507 4000 8481 3985 8482 3991 8506
TIME...MOT...LOC 0103Z 270DEG 32KT 3994 8500
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Binau909 WWUS51 KILN 150116 SVSILN Severe Weather Statement National Weather Service Wilmington OH 916 PM EDT Thu Mar 14 2024 INC177-150125- /O.EXP.KILN.TO.W.0018.000000T0000Z-240315T0115Z/ Wayne IN- 916 PM EDT Thu Mar 14 2024 ...THE TORNADO WARNING FOR NORTHEASTERN WAYNE COUNTY HAS EXPIRED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Tornado Watch remains in effect until midnight EDT for east central Indiana...and west central Ohio. Please report previous tornadoes, wind damage or hail to the National Weather Service by going to our website at weather.gov/iln and submitting your report via social media. && LAT...LON 4000 8507 4000 8481 3985 8482 3991 8506 TIME...MOT...LOC 0115Z 274DEG 41KT 3993 8482 $$ Binau
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Mar 14, 6:31 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 14, 6:31 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 631 PM EDT Thu Mar 14 2024 .SYNOPSIS... Showers and thunderstorms can be expected tonight into Friday morning as a cold front moves through the Ohio Valley. Behind the front, a much cooler airmass will move into the region for the weekend and into early next week. && .NEAR TERM /UNTIL 7 AM FRIDAY MORNING/... The line of storms has weakened across our area as it has been moving into a more stable airmass. The one exceptions is along the southern edge of the line, where a more favorable airmass has allowed for an isolated persistent supercell. This is moving into a less favorable airmass too though so do expect an eventual weakening trend with it. Good clearing behind the line of storms is allowing for airmass recovery back across Illinois and Indiana. Hi-res models continue to show redevelopment in this area back to our west over the next few hours. Some of this more favorable airmass will likely advect into at least our western areas through this evening with the potential for discrete supercells to work east into our area this evening. This development should then move east into our area through the evening hours and sag slowly south as we head into tonight. Hi-res cams continue to suggest the potential for discrete supercells this evening with this activity so all weather hazards will remain in place. There are also some signs of potential training so locally heavy rainfall will also be possible. The severe threat should decrease through the overnight hours as the instability begins to weaken. && .SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Showers and embedded thunderstorms will likely still be ongoing across our south/southeast Friday morning, but should begin to taper off through late morning and into the afternoon as the cold front moves through. Developing CAA behind the front will lead to cooler temps with highs Friday ranging from the lower 50s northwest to the lower 60s in the southeast. Surface high pressure will begin to build in from the west Friday night, leading to at least some partial clearing. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Upper level trough will pivot down across the Great Lakes and Ohio Valley Saturday through Monday. A series of embedded mid level short waves will bring some lower chances for rain showers Saturday night into Sunday and then snow showers on Monday. Temperatures will steadily cool off through the weekend and into Monday with highs by Monday only in the mid 30s to lower 40s. Surface high pressure will build back into the region on Tuesday into Wednesday, leading to mainly dry conditions and a bit of a warm up with highs Tuesday and Wednesday in the 40s and 50s. Some pcpn chances may return toward Thursday as some mid level energy moves back into the region. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... Airmass is continuing to recover across our area late this afternoon. Scattered thunderstorms off to our west and northwest will continue to fill in as they move east into our area over the next few hours. These will likely then sag slowly southeast across our area and may begin to congeal into more of a consolidated line or area of storms late this evening into the early overnight hours. Showers and storms will likely linger across at least our southern areas through the early morning hours before tapering off from the northwest later Friday morning as a cold front moves through. Gusty winds and hail will be possible with the storms through the evening hours with periods of locally heavy rain persisting into the overnight hours. MVFR to locally IFR vsbys and cigs will also be possible with the stronger storms. Prevailing cigs will eventually trend down into MVFR late tonight with some IFR cigs possible through mid to late morning. MVFR cigs will then prevail through Friday afternoon before conditions begin to improve heading into Friday night. OUTLOOK...MVFR conditions possible Saturday night and again on Monday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...JGL LONG TERM...JGL AVIATION...JGL
Hazardous weather outlook, Mar 14, 3:47 PM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 347 PM EDT Thu Mar 14 2024 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046- 051>055-060>063-070>072-077-078-151000- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Hardin- Mercer-Auglaize-Darke-Shelby-Logan-Delaware-Miami-Champaign-Clark- Madison-Preble-Montgomery-Greene-Butler-Warren-Clinton-Hamilton- Clermont- 347 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northern Kentucky, central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Tonight. Occasional showers and thunderstorms are expected tonight into Friday morning. Some thunderstorms may be severe with damaging winds, large hail and isolated tornadoes possible. The main severe threat window will be between 6 PM and midnight. In addition, the storms will be capable of producing heavy rainfall which may lead to localized flooding issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay any severe reports to the National Weather Service. KYZ097>100-OHZ056-064-065-073-074-079>082-088-151000- Bracken-Robertson-Mason-Lewis-Licking-Pickaway-Fairfield-Ross- Hocking-Brown-Highland-Adams-Pike-Scioto- 347 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for northeast Kentucky, northern Kentucky, central Ohio, south central Ohio and southwest Ohio. .DAY ONE...Tonight. Occasional showers and thunderstorms are expected tonight into Friday morning. Some thunderstorms may be severe with damaging winds and large hail. An isolated tornado cannot be ruled out. The main severe threat window will be between 7 PM and 1 AM. In addition, the storms will be capable of producing heavy rainfall which may lead to localized flooding issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay any severe reports to the National Weather Service.
In the hours before
Local storm report, Mar 14, 6:50 PM EDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
650 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Hail 8 WSW Rockford 40.63N 84.77W
03/14/2024 E1.00 inch Mercer OH Emergency Mngr
Minor damage to homes from hail. Time
estimated.
&&Local storm report, Mar 14, 6:58 PM EDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
658 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Tornado 9 NW Coldwater 40.57N 84.74W
03/14/2024 Mercer OH Emergency Mngr
Structural damage on Skeels Road. Tornado
sighted by Fire Department. Time estimated.
&&Local storm report, Mar 14, 7:17 PM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
717 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM Tornado 4 NW Saint Marys 40.59N 84.45W
03/14/2024 Auglaize OH Emergency Mngr
EMA reports large tornado on the ground
north of Highway 33 near the Auglaize/Mercer
county line. Time estimated.
&&Local storm report, Mar 14, 8:01 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
801 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Hail Jackson Center 40.44N 84.04W
03/14/2024 M1.75 inch Shelby OH Trained Spotter
&&Local storm report, Mar 14, 8:04 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
804 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM Tornado Lakeview 40.49N 83.93W
03/14/2024 Logan OH Trained Spotter
Multiple buildings destoryed in the Lakeview
area. Time estimated.
&&Local storm report, Mar 14, 8:30 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
830 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM Hail Jackson Center 40.44N 84.04W
03/14/2024 M2.75 inch Shelby OH Trained Spotter
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 8:33 PM EDT | Severe Thunderstorm Warning | ILN | Wayne | 42 min |
| Mar 14, 9:15 PM EDT | Severe Thunderstorm Warning | ILN | Wayne | 45 min |
| Mar 14, 9:49 PM EDT | Areal Flood Advisory | ILN | Wayne | 3 hr |
| Mar 14, 10:47 PM EDT | Severe Thunderstorm Warning | ILN | Switzerland | 43 min |
Nearby
Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.